Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Grand Forks, ND

July 31, 2018Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2018, 10:53 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 10:53 PM CDT (03:53 UTC)
Expired
Jul 31, 2018, 11:30 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 10:53 PM CDTHAIL 1.758 E Rollag, MNLAW ENFORCEMENT REPORTED QUARTER TO GOLF BALL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KFGF 010353
SVRFGF
MNC005-027-111-010430-
/O.NEW.KFGF.SV.W.0135.180801T0353Z-180801T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUL 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in northwestern Minnesota...
  North central Otter Tail County in west central Minnesota...
  Southern Becker County in northwestern Minnesota...

* Until 1130 PM CDT.

* At 1052 PM CDT, severe thunderstorms were located along a line
  extending from near Westbury to near Cormorant, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Detroit Lakes around 1105 PM CDT.
  Dunvilla and Shoreham around 1110 PM CDT.
  Rochert and southern Height Of Land Lake around 1115 PM CDT.
  Frazee around 1125 PM CDT.
  Vergas, Big McDonald Lake and Evergreen around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0352Z 302DEG 21KT 4689 9586 4676 9610 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
585 
WWUS53 KFGF 010400
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1100 PM CDT TUE JUL 31 2018

MNC005-027-111-010430-
/O.CON.KFGF.SV.W.0135.000000T0000Z-180801T0430Z/
Clay MN-Otter Tail MN-Becker MN-
1100 PM CDT TUE JUL 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHEASTERN CLAY...NORTH CENTRAL OTTER TAIL AND SOUTHERN BECKER
COUNTIES...

At 1059 PM CDT, severe thunderstorms were located along a line
extending from near Detroit Lakes to Cormorant, moving southeast at
25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Detroit Lakes around 1105 PM CDT.
  Rochert, Shoreham and southern Height Of Land Lake around 1115 PM 
  CDT.
  Frazee around 1125 PM CDT.
  Vergas, Big McDonald Lake and Evergreen around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0359Z 302DEG 21KT 4687 9581 4674 9605 

HAIL...1.75IN
WIND...60MPH
 
$$

NC
589 
WWUS53 KFGF 010429
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1129 PM CDT TUE JUL 31 2018

MNC005-027-111-010438-
/O.EXP.KFGF.SV.W.0135.000000T0000Z-180801T0430Z/
Clay MN-Otter Tail MN-Becker MN-
1129 PM CDT TUE JUL 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...NORTH
CENTRAL OTTER TAIL AND SOUTHERN BECKER COUNTIES WILL EXPIRE AT 1130
PM CDT...
            
The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4677 9524 4646 9580 4676 9626 4698 9588
TIME...MOT...LOC 0428Z 302DEG 21KT 4672 9545 4659 9569 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:05 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 7:05 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
705 PM CDT Tue Jul 31 2018

.UPDATE...
Issued at 700 PM CDT Tue Jul 31 2018

Cold front located from NW of Bemidji to near Mahnomen to just
NW of Fargo to Lisbon. Just enough shear aloft and upper level
energy for storms to form the last 2 hours in Beltrami county on
the SW edge of a line of storms that extended into Ontario. In the
past 15 min have noticed CU field is growing via vsbl satellite
pic along the front to north of Fargo and we are starting to see
t-storms get going. SPC analysis shows surface CIN increasing
already in SE ND with little CIN yet in MN fcst area. The one
storm NW of Bemidji became supercellular with large hail but as
line of broken storms form it is not clear how strong the new
storms will get as the environment become unfavorable for
intensification soon. Scattered light rain showers Grafton/Grand
Forks area moving slowly east. Updated pops to reflect current
conditions and fcst idea of a risk of a few storms thru the night
along the front into WC MN, but not severe.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 253 PM CDT Tue Jul 31 2018

Convection chances and strength tonight will be the main issue for
the period.

Northwesterly flow aloft with a digging shortwave trough has
helped push a cold front into our northern counties. As of 19Z,
the front had passed through DVL and GAF over to BDE. So far the
CAPE along the front has been very limited, and only a few rain
showers have been moving into northwestern MN. SPC meso analysis
has the northern counties near the front well capped. However,
ML CAPE values are in the 1000-1500 J/kg across parts of
southeastern ND. Several of the high res runs such as the HRRR and
a couple of HopWRF members have storms blossoming along the front
between 22 and 00Z as the front pushes south into the area of high
instability. The instability area is pretty narrow, and deep layer
bulk shear is rather marginal with 25 to 30 kts. However, shear is
more than we have seen lately, and some high based thunderstorms
with the potential for large hail and damaging winds are not out
of the question for a few hours this evening. The main band of
thunderstorms will push southeastward by 03Z, although several of
the CAMs have additional activity developing behind the surface
cold front. Will continue to keep some POPs going for much of the
night into tomorrow morning.

High pressure will be building in behind the cold front tomorrow,
with north winds bringing continued cold air advection for much of
the day. Temps should stay mainly in the low 70s, although some
upper 60s will be possible in the southeast with clouds hanging
around a bit longer.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 253 PM CDT Tue Jul 31 2018

Northwest flow aloft prevails Wednesday night in the wake of a
shortwave trough. Surface flow shifts as we head into Thursday
morning, becoming southerly and allowing moisture to advect into the
region. The surface to 850mb flow continues to increase through the
day on Thursday with enhanced long-fetch moisture flow into the
region. A shortwave ridge will be building into the area at the same
time, thus allowing temperatures to climb into the mid to upper 80s
on Thursday and into the upper 80s to lower 90s on Friday with
increasing humidity.

A relatively weak cold front will push across the CWA on Friday with
a reinforcing cold front Saturday evening. Given the increased
moisture in place, instability will be elevated ahead of the front,
with CAPE in the 3000 to 4500 J/Kg range. This, combined with bulk
shear of 30 to 50 knots, will be favorable for severe thunderstorm
development Friday afternoon with potentially strong thunderstorms
on Saturday.

For Sunday and Monday, several weak shortwaves will move through the
area along northwest flow aloft. This will allow several
opportunities for scattered showers and thunderstorms each afternoon
and evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 700 PM CDT Tue Jul 31 2018

MVFR stratocu deck in S Manitoba extends into far NE ND at
23z/00z. Unsure how far south it makes it though as the main 500
mb cold pool is moving more east-southeast and models indicate 850
mb moisture weakens as it drops south. Better chc of MVFR cigs in
to NW MN tonight into Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
532 AM CDT Tue Jul 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
532 AM CDT Tue Jul 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely as a cold front pushes
through the region this evening and into the overnight hours. One
or two severe storms will be possible with hail up to one inch
and wind gusts up to 60 mph possible. The best chance for rain
will be along and south of highway two across Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the region Friday and Saturday,
although exact details are still uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation not expected.

In the hours before

Local storm report, Jul 31, 7:24 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             LEONARD                 47.65N 95.27W
07/31/2018  E1.00 INCH       CLEARWATER         MN   BROADCAST MEDIA

            HAIL FROM VIDEO POSTED TO BROADCAST MEDIA SOCIAL MEDIA
            ACCOUNT WITH TIME ESTIMATED VIA RADAR

&&

NC
Special weather statement, Jul 31, 7:30 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
730 PM CDT TUE JUL 31 2018

MNZ016-017-023-024-010100-
South Clearwater MN-Hubbard MN-North Clearwater MN-South Beltrami MN-
730 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...SOUTH
CENTRAL BELTRAMI AND EAST CENTRAL CLEARWATER COUNTIES UNTIL 800 PM
CDT...

At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Solway to Bagley. Movement was southeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Solway around 735 PM CDT.
  Becida around 750 PM CDT.
  Alida and Plantagenet Lake around 755 PM CDT.
  Nary around 800 PM CDT.

Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4733 9477 4733 9518 4757 9549 4758 9512
TIME...MOT...LOC 0030Z 320DEG 28KT 4752 9515 4752 9541

NC
Local storm report, Jul 31, 7:51 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
751 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 N KRAGNES             47.02N 96.75W
07/31/2018  E0.88 INCH       Clay               MN   BROADCAST MEDIA

            PENNY TO NICKEL SIZED WITH TIME VIA RADAR

&&

NC
Local storm report, Jul 31, 9:32 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
932 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             DEBS                    47.73N 95.13W
07/31/2018  E1.00 INCH       BELTRAMI           MN   PUBLIC

            FROM SOCIAL MEDIA WITH TIME ESTIMATED BY RADAR

&&

NC
Special weather statement, Jul 31, 9:48 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
948 PM CDT TUE JUL 31 2018

MNZ003-027>031-010345-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-Wilkin MN-
West Otter Tail MN-
948 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHWESTERN OTTER
TAIL...NORTHEASTERN WILKIN AND WESTERN BECKER COUNTIES UNTIL 1045 PM
CDT...

At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Flom to near Averill. Movement was
southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Buffalo River State Park around 1000 PM CDT.
  Muskoda and Hawley around 1005 PM CDT.
  Callaway and Lake Park around 1015 PM CDT.
  Richwood around 1020 PM CDT.
  Westbury and Rollag around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4697 9661 4715 9619 4715 9598 4674 9547
      4641 9620
TIME...MOT...LOC 0248Z 326DEG 25KT 4711 9614 4696 9648

NC
Special weather statement, Jul 31, 10:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1045 PM CDT TUE JUL 31 2018

MNZ003-027-028-030-031-010445-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-
West Otter Tail MN-
1045 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHWESTERN
OTTER TAIL AND BECKER COUNTIES UNTIL 1145 PM CDT...

At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Many Point Lake to near Rollag. Movement
was south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rollag around 1050 PM CDT.
  Cormorant around 1100 PM CDT.
  Height Of Land Lake and Dunvilla around 1115 PM CDT.
  Rochert around 1120 PM CDT.
  Toad Lake, Pelican Rapids and Snellman around 1130 PM CDT.

Other locations impacted by these storms include Many Point Scout
Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4674 9522 4630 9615 4680 9632 4714 9556
TIME...MOT...LOC 0345Z 338DEG 16KT 4704 9562 4676 9620

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:04 PM CDTSpecial Weather StatementFGFClay41 min
Jul 31, 7:16 PM CDTSpecial Weather StatementFGFMahnomen44 min
Jul 31, 7:30 PM CDTSpecial Weather StatementFGFClearwater30 min
Jul 31, 7:34 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman41 min
Jul 31, 9:48 PM CDTSpecial Weather StatementFGFBecker, Clay57 min
Jul 31, 10:45 PM CDTSpecial Weather StatementFGFBecker60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.